Time To Switch Off of Birth Control and On to Menopausal Hormone Therapy?

Singapore Botanical Gardens
There is no upper age limit on the label of your birth control pill pack, but sooner or later you won't need hormone ovulation control, and you are wondering when do you stop your birth control pills? No one wants an unplanned pregnancy late in life; thus keeping on contraception is one of the bigger topics of discussion when we plan when to take women off their oral contraceptive pills. You hit 40 and thought you were too old for your pills, but you didn’t smoke, and had no contraindications to the pill, and you found out from your gyno that many women safely use their pills into their early fifties and it can be a great treatment for perimenopausal symptoms. And others, who had not been on birth control pills up until 40 are finding out that oral contraceptive pills can be a great way to begin to control irregular cycles and PMS symptoms as you enter the menopausal transition. So now that you got the black balloon treatment from your gal pals on your 50th, you are wondering, are you now too old for OC pills? When do they bust out the old lady hormone dosages? Oral contraceptive pills and hormone therapy (or as we used to call it, hormone replacement therapy) have very similar hormones in them. They contain estrogen and progesterone, but no menopausal regimen has phases to the dosing, and many premenopausal contraceptive dosing plans will still be dosed such that a menstrual period still occurs. A study published by the Center for Menstrual Cycle and Ovulation Research at the University of British Columbia now shows that the progesterone component alone, given as oral micronized progesterone is effective for the treatment of hot flushes and night sweats in the perimenopause (although they didn't study the contraceptive effectiveness of this therapy) using a dosage of 300 mg at bedtime. Thus, when the risk of pregnancy is not there (you have a tubal, or he has a vasectomy), you might even consider bioidentical progesterone. 

Comments

  1. I am 43 years old and had been using Demulin 1/35 for 20 years and had zero problems or side effects and had very regular, short (2-4 days)periods. Even if I was on vacation, I didn't care that I had my period, that's how low-key it was. Then, earlier this year, I noticed some subtle changes with my period....it started lasting a little longer, I began to get painful cramps and the bleeding became a bit heavier for me. After many visits to my gyno, she sent me to get an ultrasound which revealed a small fibroid. I then scheduled a hysteroscopy and myomectomy plus a D&C in July, all to rule out any cancers and to remove the fibroid. When my doc went "in", she didn't see any evidence of the fibroid so she just did the D&C, no abnormal tissue or cells were determined. I started back on my Demulin but I began to spot and breakthrough bleed. My doc switched my BC pill to a quadraphasic pill, Natazia. The first two weeks on this pill was fine but after 14 days, I would spot and then get crampy, eventually bleeding again. I tried this Rx for three months to give it a chance but it just didn't work. Last week, I saw my gyn and she said that hormone therapy would be the route to go and put me on LoLoestrin FE to try. I started bleeding after day 4. Needless to say, this is more than frustrating! After 20 years of NO problems at all, I'm suddenly flashing back to high school and irregular, heavy bleeding...the reason I went on BC in the first place. Any thoughts on the pill choices or dosages? I haven't had any children or pregnancies nor do I plan to have any children. I'm willing to try different ones but I don't LOVE the idea of juggling hormones every few months.

    ReplyDelete
  2. Often wone ask questions that cannot be sorted on a blog post, but we always mention that we are happy to see new patients at Women's Health Practice for consultation regarding the work up options that will most likely reveal a strategy that will work. A woman writes that she is having bleeding on multiple birth control pills. There are multiple reasons women bleed on their birth control and the uterine fibroids she was suspected of having is a common cause. If a woman has been told she has fibroids, but they weren't "seen" on a D and C as she describes, she may need further testing to first determine if there are fibroids that exist in the wall of the uterus or not. Uterine fibroids cannot always be managed by birth control switching, but rather strategies that directly address fibroids, or more agressively eliminate bleeding the way an ablation can.

    ReplyDelete

Post a Comment

Thank you for your comments and questions. This blog is not intended to replace medical care, but is informational only. We hope you will become a follower or visit Womens Health Practice. We offer a variety of unique services including MonaLisa Touch, Coolsculpting, Labiaplasty, and Gynecoloigic Clinical Research Trials. For more information on menopause see http://www.amazon.com/Menopause-Make-Peace-Change

Popular posts from this blog

Passing Your Uterine Lining, Menstrual Period Norms

Mirena IUD and Your Sex Drive

Post-Endometrial Ablation Syndrome